GI "queeziness" as a symptom of GCA?: Hi again. I... - PMRGCAuk

PMRGCAuk

17,571 members32,589 posts

GI "queeziness" as a symptom of GCA?

montebello profile image
17 Replies

Hi again. I'm a GCA patient for 9 weeks now, but looking back I strongly suspect that I've been dealing with GCA for months prior to my official diagnosis. I say this because I had been feeling lethargic with very little appetite for 5 months before my bad headaches stated which eventually led to my official diagnosis (per the temporal artery biopsy). I had also lost about 10 pounds during that time.

So after starting my treatment with 60 MG, then 50, then 40, etc. my "queeziness" went away and I had a normal appetite. Now, however, having been on 20 MG for 6 days, the queeziness is back again -- very little appetite and quite lethargic.

Now I know we're supposed to be aware of flares as we decrease our dosage -- so I've been paying attention to headaches, jaw pain, etc. But since my queeziness MIGHT have been one of my original symptoms I'm wondering if I'm beginning to see a flare?

Have any of you GCA patients suffered from this queeziness, that is, a bit nauseated, intestinal looseness, weakness? I know this isn't the normal list of GCA symptoms but I also know this is a "Squirrely" disease that often manifests itself in different ways.

Thoughts?

17 Replies
PMRpro profile image
PMRproAmbassador

Nausea is listed as a symptom in GCA - so yes, could well have been your GCA,

But frankly - to get from 60mg for GCA to 20mg in 9 weeks is FAR too fast a reduction.

montebello profile image
montebello in reply to PMRpro

Well, from what I've read here and also online, it's suppose to be standard for those who have had no vision loss, right? 2 weeks at 60, 2 weeks at 50, and so on down to 20. As long as we're looking for flare symptoms, which is what I'm doing. Did I misunderstand something?

PMRpro profile image
PMRproAmbassador in reply to montebello

Many tapers give a month at each dose. There is a current fad to reduce at a rate of knots. Most people I know with GCA took more like 6 months to get to 20mg. If it works it is fine - but at that speed you aren't at the new dose long enough to be sure it is still enough. We just speak from experience here though.

However - I would say you are skating on thin ice and you are possibly hatching a flare. Seek medical advice.

montebello profile image
montebello in reply to PMRpro

Well, I don't get to see a rheumy until NOV 30, and in the meantime my GP has given me the regimen I'm following and told me he's out of his league with GCA and to wait fir further instruction from rheumy.

So I'm on my own, and am reaching out to you folks who apparently know more than them anyway.

PMRpro profile image
PMRproAmbassador in reply to montebello

He certainly is!!!! GCA is a medical emergency - and should be managed like a heart attack or stroke - not seeing a specialist 3 months later! I can't say what I feel like saying - they'd ban me!

Anyway - so basically you have returning symptoms at 20mg? If it were me, I would go back to 30mg. If you feel good on that, you could TRY 25mg and see how you get on.

montebello profile image
montebello in reply to PMRpro

I increased to 30 MG from 20 as you suggested... and do feel better. Question is how long to remain here until I try 25 MG. I've been on 30 MG for 4 days. I know you're not md DOC but remember i don't have a DOC until the end of NOV. So any advice is appreciated

PMRpro profile image
PMRproAmbassador in reply to montebello

Are you back to how you were at 30mg before? All the symptoms rsolved? If so, give it another couple of days and try 25mg if you feel up to it.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to montebello

Actually in BSR and BHPR guidelines initial dose should be 4 weeks -although it does say 10mg every 2 weeks thereafter until 20mg.

But as those of us that have tread that path , know that 2 weeks is not always long enough to know if current dose is sufficient (it can take that long for a flare to materialise) before you reduce. ..and as you get lower, 10mg a step is risky. All too easy to risk a flare - and if you’ve reduced as quickly as you have (whether it’s in the guidelines or not) it’s sometimes difficulties know at what dose it started.

No-one wants to be on Pred for longer than necessary, but better to take it more slowly first time around, than have to increase because you’ve gone too low.

Never been quite sure why the powers to be haven’t worked that out for themselves ….

But as PMRpro says you need medical advice.

PMRpro profile image
PMRproAmbassador in reply to DorsetLady

"Never been quite sure why the powers to be haven’t worked that out for themselves"

Some have - and Sarah Mackie was horrified others don't manage to realise when they have gone too fast!

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

Well SM is a sensible lady , but she seems to be fighting against the tide with the guidelines -unfortunately.

Too many seem to think guidelines can’t be amended to suit individuals. But I guess you’ve had that conversation many times….😊

PMRpro profile image
PMRproAmbassador in reply to DorsetLady

But every guideline I have seen says that it must be tailored to the individual!

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to PMRpro

You & I read that, but ….!

Sharitone profile image
Sharitone in reply to montebello

I did a month each at 60,50,40,30, then only down to 25 for another month, and then only a reduction of 2.5 per month. that was on consultant's instructions, not my own idea. I didn't have any vision loss, but at the start of the GCA episode, 40mg was not enough. I don't think not having sight problems necessarily means you have a lesser amount of 'disease', just that it is maybe not that artery that is being affected - yet.

montebello profile image
montebello in reply to Sharitone

Thanks Sharitone. I guess we're all doing the best we can given the resources we have. Based on your, and others input I've increased my dosage fron 20 to 30 mg. We'll see.

Grammy80 profile image
Grammy80

You have gotten some great input. I would surely agree with easing up on the pace from my personal experience. It does sound like your GCA was building momentum before it was diagnosed which is all the more reason to slow the taper........the tortoise wins the race here!!!💞

montebello profile image
montebello in reply to Grammy80

thanks

KASHMIRI1 profile image
KASHMIRI1

Good morning my GCA experience was exactly as you describe. I am sure l had it brewing up for months. When tested in May 2020 my CPR an ESR were well over a 100. I have had a lot of GI issues all the way through and it has taken me all this time to get down to 10 mg of pred. I also have had GI problems on and off the whole time. I had an endoscopy at the start of the year which was negative and am speaking to a gastroenterologist next week for an anemia issue. Which the rheumy says he would expect with a GCA patient. My GP is very on the ball with getting tests done.

You may also like...